Letter of the Week: There’s One More Thing Insulin Manufacturers Can Do to Prevent Potentially Deadly Mix-Ups

5712

Editor: I’m writing in regard to an article in Diabetes Health (Feb/March 2008) on page 27 about help in avoiding near-fatal mistakes taking insulin. To read the original article, go here.

I take about six shots daily, including two in the morningand two before going to bed at night – Lantus and NovoLog. I’ve been injecting23 years. Luckily I’ve mixed up the two insulins only once, but it was scary.

Color-coding the bottles would only partially help amultiple user. Once the insulin is in the needle, it looks the same whether itis Lantus or NovoLog. What would really be helpful would be a color added tothe insulin itself – all fast-acting insulin would be colored, all slow-actingwould be left as it is.

Then, when I pick up my needle to inject, I would definitelyknow which insulin is in it.

Is this a possibility?

I would love to see an answer to this question.

I love this magazine. I read it thoroughly.

Thank you.

Mona O’Connor

Cincinnati, OH

Editor-in-ChiefScott King poses:  I have heard of folks putting injectable (brightorange) vitamin B-12 into their insulin.  Doctors used to give shots ofB-12 to folks who were tired or B-12 deficient.

Comments

comments

This post authored by
Diabetes Health Medical Disclaimer
The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. All content, including text, graphics, images, and information, contained on or available through this website is for general information purposes only. Opinions expressed here are the opinions of writers, contributors, and commentators, and are not necessarily those of Diabetes Health. Never disregard professional medical advice or delay seeking medical treatment because of something you have read on or accessed through this website.